Alert archive / North Carolina / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Raleigh, NC

June 5, 2009Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 5, 2009, 10:04 AM EDT for Forsyth County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2009, 10:04 AM EDT (14:04 UTC)
Expired
Jun 5, 2009, 12:52 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 051404
FFWRAH
NCC067-051700-
/O.NEW.KRAH.FF.W.0005.090605T1404Z-090605T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1004 AM EDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 100 PM EDT

* AT 950 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  WIDESPREAD HEAVY RAIN SPREADING NORTH TOWARDS FORSYTH COUNTY.      
  RAINFALL IS EXPECTED TO RANGE UP TO TWO INCHES THROUGH NOON.

* LOCATIONS THREATENED WITH FLOODING INCLUDE WINSTON-SALEM...        
  KERNERSVILLE AND CLEMMONS. CREEKS WHICH MAY FLOOD INCUDE MILL      
  CREEK...SILAS CREEK...SALEM CREEK...GRASSY CREEK AND ABBOTTS       
  CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ROADS AND RESIDENCES ALONG MILL CREEK...MONARCAS CREEK AND MUDDY 
CREEK WILL LIKELY EXPERIENCE FLOODING ON THE NORTHWEST SIDE OF 
WINSTON SALEM. IN ADDITION...PARKING LOTS AND SOME APARTMENTS IN 
BATHANIA STATION AND COLONIAL ESTATES WILL BE THREATENED BY FLOOD 
WATERS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.

REPORT FLOODING TO LAW ENFORCEMENT OFFICIALS FOR RELAY TO THE 
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3610 8050 3612 8045 3622 8045 3626 8046
      3626 8045 3625 8003 3601 8004 3603 8018
      3599 8033 3597 8039 3604 8047 3604 8050
      3606 8051

$$

13
2 follow-up statements
000 
WGUS72 KRAH 051602
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1102 AM EDT FRI JUN 5 2009

NCC067-051700-
/O.CON.KRAH.FF.W.0005.000000T0000Z-090605T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH NC-
1102 AM EDT FRI JUN 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
FORSYTH COUNTY...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAIN OVER FORSYTH COUNTY. THE AREA WAS 
PRIMARILY CONCENTRATED OVER THE SOUTH AND EAST PART OF THE COUNTY...
NEAR INTERSTATE 40.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KERNERSVILLE 
AND WINSTON-SALEM.

RAINFALL TOTALS FOR THE DAY OF ONE TO TWO INCHES ARE EXPECTED...ON 
TOP OF PERIODS OF HEAVY RAIN OVER THE LAST DAY OR TWO. A LOW 
PRESSURE SYSTEM WILL MOVE EAST AND NORTHEAST THROUGH 2 PM...TAKING 
THE AREAS OF HEAVY RAIN ALONG WITH IT. FLOODING OF URBAN AREAS...
AND SMALL CREEKS AND STREAMS...ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK 
ACTION. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. 

&&

LAT...LON 3610 8050 3612 8045 3622 8045 3626 8046
      3626 8045 3625 8003 3601 8004 3603 8018
      3599 8033 3597 8039 3604 8047 3604 8050
      3606 8051

$$

DJF
000 
WGUS72 KRAH 051652
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1252 PM EDT FRI JUN 5 2009

NCC067-051656-
/O.CAN.KRAH.FF.W.0005.000000T0000Z-090605T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH NC-
1252 PM EDT FRI JUN 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FORSYTH COUNTY...

RAIN HAS MOVED OUT OF THE COUNTY. LOCAL LAW ENFORCEMENT HAD NO 
REPORTS OF ROAD CLOSURES OR SIGNIFICANT AREAS OF FLOODING. THE FLASH 
FLOOD WARNING WILL BE CANCELED BUT PERSONS ARE ADVISED TO REMAIN 
AWAY FROM ANY STREAM OR CREEK RUNNING HIGH OR FLOWING FAST.  DRIVERS 
SHOULD STILL BE ON THE LOOKOUT FOR ANY PONDING OF WATER ON ROADS.

LAT...LON 3610 8050 3612 8045 3622 8045 3626 8046
      3626 8045 3625 8003 3601 8004 3603 8018
      3599 8033 3597 8039 3604 8047 3604 8050
      3606 8051

$$

TDH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:41 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 6:41 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
641 AM EDT FRI JUN 5 2009

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE OVER GEORGIA WILL MOVE NE ALONG A STALLED
FRONT ACROSS CENTRAL NORTH CAROLINA THIS MORNING THROUGH EARLY
AFTERNOON. A COLD FRONT WILL THEN SLOWLY DRIFT INTO SOUTHEASTERN
NORTH CAROLINA TONIGHT THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 305 AM FRIDAY...

FLOOD WATCH CONTINUES...

SURFACE LOW NORTHWEST OF AUGUSTA GEORGIA AT 2 AM MOVING NORTHEAST AT
20 TO 25 MPH. THIS SYSTEM SHOULD BE WEST OF CHARLOTTE AROUND SUNRISE
AND TURN A BIT MORE EAST... TO BE NORTHEAST OF RALEIGH BY EARLY
AFTERNOON. INDIVIDUAL SHOWERS SIMILARLY MOVING AT 20 TO 25 MPH AND
FLOODING CONCERNS WILL HINGE ON TRAINING OF MODERATE TO HEAVY RAIN
ECHOES. ROUGHLY ONE HALF TO ONE AND A QUARTER INCH OF RAIN OVER THE
PAST SIX HOURS. CREEKS IN GUILFORD COUNTY RESPONDING BUT STILL A
COUPLE OF FEET OR MORE BELOW FLOOD STAGE AND NEARING A CREST.

BEST LOW LEVEL CONVERGENCE NEAR AND NORTHWEST OF THIS LOW WHICH
WOULD MAKE THE INTERSTATE 85 CORRIDOR AND POINTS WEST OF PRIMARY
CONCERN FOR FLOOD POTENTIAL THROUGH NOON. ALTHOUGH THE THREAT IS
LESSENED SOUTHEAST OF THIS AREA... IT IS NOT ZERO AND WILL LEAVE
CURRENT FLASH FLOOD WATCH INTACT.  CREEK BASIN RAINFALL AMOUNTS
AFTER SUNRISE EXPECTED TO BE NO MORE THAN TWO THIRDS INCH... BUT
SOME LOCALLY MUCH HEAVIER AMOUNTS POSSIBLE BEFORE LATE MORNING.

LINGERING TROUGH TRAILING THE ABOVE MENTIONED SURFACE LOW WILL SLIP
EAST OF OUR AREA THIS EVENING. THE MAJORITY OF MODELS CUT OFF AND
DROP A WEAK 700 MILLIBAR LOW SOUTH TO SOUTHERN GEORGIA OR NORTHERN
FLORIDA. THIS SHOULD PLACE MUCH OF NORTH CAROLINA IN A LOW LEVEL
DIFFLUENCE AREA... AND RAINFALL IF ANY AFTER DARK SHOULD BE NO MORE
THAN A FEW HUNDREDTHS OF AN INCH.

CURRENT HIGH TEMPERATURE FORECAST OF MID 70S TO LOWER 80S ACCEPTED.
WITH NORTH TO NORTHEAST FLOW TONIGHT... LOW LEVEL THICKNESS DROP TO
1380 OR LOWER ACROSS THE NORTH. LOW TEMPERATURES UPPER 50S TO MID
60S.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 305 AM FRIDAY...

SURFACE WINDS SHIFT TOWARD SOUTHEAST BY SATURDAY EVENING AND
RETURNING ATLANTIC MOISTURE WILL BRING A SLIGHT RAIN CHANCE TO THE
SOUTH BEFORE SUNSET. PRECIPITABLE WATER VALUES EXCEED ONE AND A HALF
INCHES BY SUNDAY EVENING... AND THE RESULTING INSTABILITY WILL BRING
A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
TO CENTRAL NORTH CAROLINA SUNDAY. SIMILAR CONDITIONS FOR MONDAY.

AFTERNOON HIGH TEMPERATURES ON A DISTINCT WARMING TREND MOVING FROM
LOW TO MID 80S SATURDAY TO UPPER 80S TO LOWER 90S BY MONDAY.
OVERNIGHT LOWS MID TO UPPER 60S.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 315 AM FRIDAY...

EXTENDED PERIOD CONTINUES TO LOOK WARM/MUGGY (NEAR CLIMATOLOGY FOR
EARLY/MID JUNE) WITH PRIMARILY DIURNAL SHOWERS/STORMS ON
TUE/WED...PERHAPS BECOMING MORE WIDESPREAD BY LATE WEEK IN ASSOC/W
WAVES OF LOW PRESSURE (PROGGED TO DEVELOP IN THE MIDWEST) MOVING
EAST TOWARD THE MID-ATLANTIC. WEAK RIDGING ALOFT AT THE BEGINNING
OF THE LONG TERM PERIOD MAY ALLOW TEMPS TO REACH A FEW DEGREES
ABOVE NORMAL (INTO THE UPPER 80S)...WITH FLOW ALOFT BECOMING MORE
UNIDIRECTIONAL BY LATE WEEK...WITH A POTENTIAL FOR WEAK SHORTWAVES
TRAVERSING THE AREA. THIS SHOULD ALLOW FOR NEAR-NORMAL TEMPS BY
LATE WEEK...IN THE LOWER/MID 80S. -VINCENT

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 630 AM FRIDAY...

ADVERSE CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD. AS OF 10Z...A
WAVE OF LOW PRESSURE ASSOC/W A POTENT UPPER LEVEL DISTURBANCE WAS
LOCATED JUST SOUTHWEST OF CHARLOTTE...AND WILL CONTINUE MOVING
NORTHEAST THROUGH THE MORNING HOURS...TRACKING THROUGH THE WESTERN
PIEDMONT. A STATIONARY FRONT WAS DRAPED ACROSS PORTIONS OF THE
AREA...NEAR THE I-85 CORRIDOR IN CENTRAL NC.

PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE THROUGH
THE MORNING HOURS INTO EARLY AFTERNOON ACROSS CENTRAL NC...WITH THE
HEAVIEST RAINFALL EXPECTED TO AFFECT THE INT/GSO TAF SITES...BETWEEN
12-16Z. IFR/MVFR CEILINGS ARE EXPECTED ACROSS THE ENTIRE AREA...WITH
PERIODS OF IFR/MVFR VISBYS IN RAIN. BEST CHANCE FOR SUSTAINED IFR
CONDITIONS WILL BE AT THE INT/GSO TAF SITES ON THE NORTHERN SIDE OF
THE FRONT. SINCE IT IS JUNE AND THE MSLP GRADIENT ASSOC/W THE LOW IS
RATHER BROAD/WEAK...LOW LEVEL WIND SHEAR IS NOT EXPECTED TO BE AN
ISSUE THIS MORNING.

ONCE THE SFC LOW MOVES NORTHEAST THROUGH THE AREA BY EARLY
AFTERNOON...THE STATIONARY FRONT WILL BEGIN TO SHIFT SOUTH AND EAST
THROUGH CENTRAL NC AS A COLD FRONT. HOWEVER...THIS FRONT WILL BE
SLOW TO MOVE THROUGH THE AREA. SHOWERS WILL END FROM WEST TO EAST BY
MID TO LATE AFTERNOON...WITH WINDS SHIFTING AROUND TO THE NORTH AND
NORTHWEST BEHIND THE FRONT. FORECAST MODELS CONTINUE TO SHOW AMPLE
MOISTURE OVER THE AREA DURING THE DAY...SO IMPROVEMENT OF CEILINGS
MAY BE SLOW TO OCCUR THIS AFTERNOON. ANY SCATTERING OF CLOUDS EAST
OF THE FRONT DURING THE DAY WILL ALLOW A 20-30KT SOUTHWEST WIND IN
THE LOWER LEVELS TO MIX DOWN TO THE SURFACE..SO THERE MAY BE SOME
GUSTINESS THIS AFTERNOON AT THE FAY/RWI TAF SITES.

MVFR/IFR CONDITIONS IN LOW CEILINGS/VISBYS CANNOT BE RULED OUT
TONIGHT AS A MOIST AIRMASS REMAINS ACROSS THE AREA. CONDITIONS ARE
EXPECTED TO SLOWLY IMPROVE THROUGH THE WEEKEND...ALTHOUGH A RESIDUAL
MOIST AIRMASS MAY PERSIST ACROSS EASTERN NC...WITH PERIODS OF MVFR
CONDITIONS POSSIBLE THROUGH SUNDAY NIGHT. -VINCENT/SMITH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR NCZ007>010-021>026-
038>041-073>076-083-084.

&&

SYNOPSIS...VINCENT
NEAR TERM...
SHORT TERM...
LONG TERM...VINCENT
AVIATION...VINCENT/SMITH
Hazardous weather outlook, Jun 5, 10:03 AM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1003 AM EDT FRI JUN 5 2009

NCZ007>010-021>026-038>041-073>076-083-084-061200-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-ANSON-RICHMOND-
1003 AM EDT FRI JUN 5 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER...INCLUDING FLOODING.

NCZ011-027-028-042-043-077-078-085-086-088-089-061200-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1003 AM EDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND
INTO THE EVENING. AN ISOLATED THUNDERSTORM COULD BECOME SEVERE...
PRODUCING DAMAGING WINDS. EVEN AN ISOLATED TORNADO COULD OCCUR.
THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER ASSOCIATED WITH ANY THUNDERSTORM.

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:37 AM EDTAreal Flood AdvisoryRAHDavidson4 hr
Jun 5, 10:28 AM EDTFlash Flood WarningRAHGuilford3 hr
Jun 5, 10:30 AM EDTAreal Flood AdvisoryRAHRandolph3 hr
Jun 5, 11:13 AM EDTFlash Flood WarningRAHDavidson115 min
Jun 5, 12:20 PM EDTAreal Flood AdvisoryRAHAlamance, Orange, Person3 hr
Jun 5, 2:05 PM EDTRiver Flood WarningRAHAlamance17 hr
Jun 5, 7:01 PM EDTRiver Flood WarningRAHChatham17 hr

Nearby

Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.